Whey Protein Side Effects
Although most people will not develop serious problems while taking whey protein, side effects are still possible. Some of the reported side effects of this supplement include fatigue, headaches, bloating, and cramps. Because whey protein is derived from milk, it may also contain lactose and may cause problems in people who have milk allergies. Contact your healthcare provider if you experience any signs of an allergic reaction, such as a rash or diarrhea.
Does Whey Protein Cause Side Effects?Whey protein is a dietary supplement and an ingredient in certain foods and baby formulas. In general, it is not likely to cause significant side effects in most people. However, certain people may be at a high risk for side effects.
(This article covers many, but not all, of the possible side effects with whey protein. Your healthcare provider can discuss a more complete list of whey protein side effects with you.)
Reported Side Effects of Whey ProteinSome of the side effects of whey protein that were reported in studies included:
- Increased stool frequency
- Loss of appetite
Whey protein is derived from milk. Some unrefined forms of whey protein may also contain lactose, which can cause problems in people with lactose intolerance. Also, people with milk allergies may develop allergic reactions to whey protein (although some forms of whey protein are less likely to cause allergies). Seek immediate medical attention if you develop signs of an allergic reaction, such as:
- A rash or hives
- Swelling of the lips, mouth, or throat
- Wheezing or difficulty breathing
- Diarrhea, vomiting, or blood in the stool (especially in infants).